Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 10, NWS Columbia, SC

March 3, 2019Kershaw County, Richland County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 3, 2019, 7:33 PM EST for Kershaw County, Richland County, Sumter County, South Carolina. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2019, 7:33 PM EST (00:33 UTC)
Expired
Mar 3, 2019, 7:48 PM EST
In force
15 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Kershaw County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 33 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 3:35 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2019-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2019-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

729 
WUUS52 KCAE 040033
SVRCAE
SCC055-079-085-040100-
/O.NEW.KCAE.SV.W.0010.190304T0033Z-190304T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
733 PM EST SUN MAR 3 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sumter County in central South Carolina...
  Southwestern Kershaw County in central South Carolina...
  East central Richland County in central South Carolina...

* Until 800 PM EST.

* At 733 PM EST, a severe thunderstorm was located over Fort Jackson,
  or near Dentsville, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dentsville, Arcadia Lakes, Woodfield, Sesquicentennial State Park,
  Fort Jackson, Lugoff, Dinkins Mill, Fort Jackson Wildcat Road,
  Boykin, Wateree River Correctional Institution, Rembert and Fort
  Jackson Cantonment Area.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 73 and 98.
 Interstate 26  Interstate 77 between mile markers 12 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

In addition to significant wind damage, intense thunderstorm lines
can produce brief tornadoes, sometimes with little or no advance
warning. Move to an interior room or closet on the lowest floor of a
sturdy building.

&&

A Tornado Watch remains in effect until 1100 PM EST for central South
Carolina.

LAT...LON 3399 8094 3408 8097 3425 8059 3404 8049
TIME...MOT...LOC 0033Z 252DEG 36KT 3406 8089 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

JAQ
1 follow-up statement
373 
WWUS52 KCAE 040048
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
748 PM EST SUN MAR 3 2019

SCC055-079-085-040058-
/O.CAN.KCAE.SV.W.0010.000000T0000Z-190304T0100Z/
Sumter SC-Kershaw SC-Richland SC-
748 PM EST SUN MAR 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SUMTER...
SOUTHWESTERN KERSHAW AND EAST CENTRAL RICHLAND COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM EST for central South
Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3399 8094 3408 8097 3425 8059 3404 8049
TIME...MOT...LOC 0048Z 252DEG 36KT 3411 8071 

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 7:08 PM EST, 25 minutes earlier.

Area forecast discussion, Mar 3, 7:08 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
708 PM EST Sun Mar 3 2019

.SYNOPSIS...
An area of low pressure in the region will bring showers and
thunderstorms, some possibly severe late this afternoon and
evening. Behind the low, a cold front will move through the area
late tonight, ushering in cooler conditions. An upper
disturbance will maintain some cloudiness and a slight chance of
rain Monday night and early Tuesday. Drier and colder air
is expected to work into the region for Wednesday and Thursday,
with freezing temperatures expected in the late night and early
morning hours. A moisture return is expected Friday and
Saturday.

&&

.NEAR TERM /UNTIL 7 AM MONDAY MORNING/...
The main concern is the severe thunderstorm threat including
tornadoes late this afternoon and evening.

Showers and thunderstorms along and ahead of the strong cold
front will move from east to west and through the forecast area
mainly during the 400 pm to 1100 pm time frame. Strong shear is
associated with this system with h85 wind around 50 knots. Ahead
of the cold front a warm front boundary extends through the
area. There will be added shear and convergence associated with
this feature plus a deepening low tracking through the area.
Early afternoon instability was weak with surface-based LI
values about -2 and an area of CAPE around 1000 J/KG extended
through the southeast part of the forecast area. The instability
will likely increase a bit more with continued warm air and
moisture advection. The pattern support severe thunderstorms and
the strong shear indicate possible tornadoes. The guidance
consensus supports general rain totals near 1.5 of an inch.
The HRRR indicates precipitable water increasing to a little
over 1.5 of an inch. Heavy rainfall rates will occur with some
of the storms with training possible. Localized flooding will be
possible. The high-resolution models display the main line of
showers and thunderstorms pushing east of the area by 1100 pm.

Based on expected wind in the main line of showers and
thunderstorms plus the HRRR forecast of a 7-hour period of
gusts greater than 25 knots mainly in the more into the warm
sector southeast section late this afternoon and evening we have
posted a lake wind advisory.

Should still have some scattered showers behind the exiting
line after midnight, with drier air pushing in late tonight and
early Monday morning.

&&

.SHORT TERM /7 AM MONDAY MORNING THROUGH WEDNESDAY/...
A late season Arctic airmass will slowly move toward the Southeast
U.S. through mid week. A weak shortwave rotating around the base of
a deep upper trough over the Eastern U.S. will likely bring showers
or light rain to areas south of I-20 Monday Night into Tuesday
morning.  Temperatures will average ten degrees or so below
climatology for early March Monday through Tuesday.

The center of the Arctic surface high settles over the region
Tuesday Night through Wednesday. Highs will struggle to get into the
mid to upper 40s on Wednesday with lows Wednesday morning will be in
the mid to upper 20s. Frost/freeze headlines will be needed
Wednesday morning.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Another unseasonably cold night expected Wednesday Night with
lows in the mid to upper 20s. Frost/freeze headlines will be
needed. High temperatures will be noticeably warmer on Thursday
with the surface high moving offshore.

Medium range models differ to some extent on pattern evolution for
Friday through next weekend. The EC amplifies an upper ridge over
the Southeast U.S. more than the GFS which would lead to a drier
forecast. Will go with a model consensus for this time period which
would lead to unsettled conditions, especially north of I-20. There
is a higher chance for precipitation next Sunday with a cold
front forecast to move through the region.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Widespread convection with restrictions over the Midlands will
move east of the area 02Z-03Z. Some showers still possible until
a cold front moves through around 06Z.

MVFR ceilings may be slow to improve overnight. Should see VFR
conditions returning to all TAF sites 12Z-15Z as winds shift to
the north.

EXTENDED AVIATION OUTLOOK...Cloudiness on the backside of
developing offshore low pressure may result in restrictions
Monday night into Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until midnight EST tonight for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until midnight EST tonight for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Mar 3, 10:23 AM EST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1023 AM EST Sun Mar 3 2019

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041530-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1023 AM EST Sun Mar 3 2019

...LAKE WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible late this afternoon and evening.
The storms could produce damaging winds, and possibly tornadoes.

Also, please listen to NOAA Weather Radio or go to weather.gov on
the Internet for more information about the following hazard.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Freezing temperatures expected late Tuesday night/early Wednesday
morning, and again late Wednesday night/early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

In the hours before

Special weather statement, Mar 3, 3:22 PM EST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
322 PM EST SUN MAR 3 2019

GAZ077-032045-
Burke GA-
322 PM EST SUN MAR 3 2019

...Strong Thunderstorms Will Impact Portions of southwestern Burke
County Until 345 PM EST....

At 320 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Summertown, or 12 miles north of Swainsboro,
moving northeast at 35 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Midville, Midville International Airport and Di-
Lane Wildlife Management Area.

LAT...LON 3282 8226 3283 8231 3286 8230 3304 8198
      3293 8192 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 2020Z 244DEG 30KT 3277 8228

HC
Local storm report, Mar 3, 4:46 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SARDIS                  32.98N 81.76W
03/03/2019  E0.25 INCH       BURKE              GA   FIRE DEPT/RESCUE

            SARDIS FIRE DEPT REPORTED BRIEF PEA SIZED
            HAIL AROUND 430 PM.

&&

DCM
Local storm report, Mar 3, 7:01 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     5 NNW EVANS             33.57N 82.19W
03/03/2019                   COLUMBIA           GA   EMERGENCY MNGR

            TREES DOWN ON WASHINGTON RD NEAR KNOB HILL
            FARM RD. TREES ALSO DOWN ON GIBBS RD, AND
            CONIFER TRAIL. ROOF AND SHINGLE DAMAGE IN
            BERKLEY HILLS SUBDIVISION. POSSIBLE TORNADO.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 7:07 PM ESTTornado WarningCAELexington, Richland22 min
Mar 3, 9:24 PM ESTRiver Flood WarningCAEGreenwood, Newberry, Saluda50 hr
Mar 4, 2:28 PM ESTFreeze WatchCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more12 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.